Sunday, August 7, 2022
HomeCase ReportCall for doctors to use block capitals in prescriptions

Call for doctors to use block capitals in prescriptions

PrescriptionAn unnamed Glasgow patient had to be treated in hospital after the pharmacist dispensed an erectile dysfunction cream instead of an eye lubricant, due to the similarity in names.

She suffered from blurred vision, a swollen eyelid and redness and discomfort immediately after putting the cream into her eye. Although the chemical injury to her eye was resolved within a few days, she continued to suffer pain in her eye.

On attending the emergency department of a Glasgow hospital, the patient was found to have conjunctivitis and a defect on her cornea. However, the erectile dysfunction cream that was dispensed to her had a similar name, Vitaros, to the eye lubricant she was actually prescribed – VitA-POS.

The woman responded well to treatment with topical antibiotics, steroids and lubricants. However, the clinicians noted that although the chemical injury to her eye was resolved within a few days, she continued to suffer pain in her eye. Following the incident, she required treatment with injections, eye drops and lubricants to help protect her.

Dr Magdalena Edington, who wrote the case report, along with her colleagues Dr Julie Connolly and Dr David Lockington, said they wanted to highlight the need for greater care in issuing medicines. They are calling for GPs’ handwritten prescriptions to be written in block capital letters in future to avoid any similar confusion.

The report says in the article, the doctors wrote: “We wish to report an ocular chemical injury caused by inadvertent dispensing and administration of an erectile dysfunction cream (Vitaros) instead of an ocular lubricant (VitA-POS) to highlight this potential source of error.

“It is unusual in this case that no individual, including the patient, general practitioner or dispensing pharmacist, questioned erectile dysfunction cream being dispensed to a female patient with ocular application instructions.

“We would like to raise awareness that medications with similar spellings exist,” the report said.

“We encourage prescribers to ensure that handwritten prescriptions are printed in block capital letters to avoid similar scenarios in the future.

“We believe this to be an important issue to report to enhance awareness and promote safe prescribing skills.”

The doctors noted that one in 20 prescriptions were estimated to be affected by a prescribing error.

Abstract
We wish to report an ocular chemical injury caused by inadvertent dispensing and administration of an erectile dysfunction cream (Vitaros) instead of an ocular lubricant (VitA-POS) to highlight this potential source of error. Prescribing errors are common, and medications with similar names/packaging increase risk. However, it is unusual in this case that no individual (including the patient, general practitioner or dispensing pharmacist) questioned erectile dysfunction cream being prescribed to a female patient, with ocular application instructions. The patient was treated for a mild ocular chemical injury with topical antibiotics, steroids and lubricants, with good response. However, we believe this to be an important issue to report to enhance awareness and promote safe prescribing skills.

Authors
Magdalena Edington, Julie Connolly, David Lockington

[link url="https://www.telegraph.co.uk/news/2019/01/07/woman-given-erectile-dysfunction-cream-dry-eye-prescription/"]The Daily Telegraph report[/link]
[link url="https://casereports.bmj.com/content/11/1/bcr-2018-227468"]BMJ Case Reports abstract[/link]

Subscribe to our Newsletter

Receive Medical Brief's free weekly e-newsletter.

* indicates required